Jonathan Christopher Mattingly

  • Professor of Mathematics
  • Chair of the Department of Mathematics
  • Professor of Statistical Science (Secondary)

Research Areas and Keywords

Analysis
Stochastic Analysis, Malliavin Calculus, Ergodic Theory
Biological Modeling
Stochastic and Random PDEs, Stochastic Dynamical Systems, Mathematical Ecology and Evolution, Metabolic and Cellular modeling, Out of equilibrium statistical mechanics
Computational Mathematics
Markov Chain Mixing, Stochastic Numerical Methods, High Dimensional Random Algorithms
PDE & Dynamical Systems
Stochastic and Random PDEs, Stochastic Dynamical Systems, Malliavin Calculus, Fluid Mechanics, Approximating invariant measures
Physical Modeling
Stochastic and Random PDEs, Stochastic Dynamical Systems, Fluid Mechanics
Probability
Stochastic and Random PDEs, Stochastic Dynamical Systems, Stochastic Analysis, Malliavin Calculus, Markov Chain Mixing, Ergodic Theory, High Dimensional Random Algorithms, Probability on stratified spaces, Out of equilibrium statistical mechanics, Approximating invariant measures

Jonathan Christopher  Mattingly grew up in Charlotte, NC where he attended Irwin Ave elementary and Charlotte Country Day.  He graduated from the NC School of Science and Mathematics and received a BS is Applied Mathematics with a concentration in physics from Yale University. After two years abroad with a year spent at ENS Lyon studying nonlinear and statistical physics on a Rotary Fellowship, he returned to the US to attend Princeton University where he obtained a PhD in Applied and Computational Mathematics in 1998. After 4 years as a Szego assistant professor at Stanford University and a year as a member of the IAS in Princeton, he moved to Duke in 2003. He is currently a Professor of Mathematics and of Statistical Science.

His expertise is in the longtime behavior of stochastic system including randomly forced fluid dynamics, turbulence, stochastic algorithms used in molecular dynamics and Bayesian sampling, and stochasticity in biochemical networks.

He is the recipient of a Sloan Fellowship and a PECASE CAREER award.  He is also a fellow of the IMS and the AMS.

Education & Training
  • Ph.D., Princeton University 1998

  • M.A., Princeton University 1996

  • B.S., Yale University 1992

Lawley, SD, Mattingly, JC, and Reed, MC. "Stochastic Switching in Infinite Dimensions with Applications to Random Parabolic PDE." SIAM Journal on Mathematical Analysis 47.4 (January 2015): 3035-3063. Full Text Open Access Copy

Herzog, D, and Mattingly, J. "Noise-induced stabilization of planar flows II." Electronic Journal of Probability 20.0 (2015). Full Text Open Access Copy

Huckemann, S, Mattingly, J, Miller, E, and Nolen, J. "Sticky central limit theorems at isolated hyperbolic planar singularities." Electronic Journal of Probability 20.0 (2015). Full Text Open Access Copy

Mattingly, JC, and Pardoux, E. "Invariant measure selection by noise. An example." Discrete and Continuous Dynamical Systems 34.10 (April 2014): 4223-4257. Full Text Open Access Copy

Lawley, SD, Mattingly, JC, and Reed, MC. "Sensitivity to switching rates in stochastically switched odes." Communications in Mathematical Sciences 12.7 (2014): 1343-1352. Full Text Open Access Copy

Hotz, T, Huckemann, S, Le, H, Marron, JS, Mattingly, JC, Miller, E, Nolen, J, Owen, M, Patrangenaru, V, and Skwerer, S. "Sticky central limit theorems on open books." The Annals of Applied Probability 23 (2013): 2238-2258. (Academic Article) Full Text Open Access Copy

Luo, S, Reed, M, Mattingly, JC, and Koelle, K. "The impact of host immune status on the within-host and population dynamics of antigenic immune escape." J R Soc Interface 9.75 (October 7, 2012): 2603-2613. Full Text Open Access Copy

Mattingly, JC, McKinley, SA, and Pillai, NS. "Geometric ergodicity of a bead-spring pair with stochastic Stokes forcing." Stochastic Processes and their Applications 122.12 (2012): 3953-3979. Full Text Open Access Copy

Athreyaz, A, Kolba, T, and Mattingly, JC. "Propagating lyapunov functions to prove noise-induced stabilization." Electronic Journal of Probability 17 (2012). Full Text Open Access Copy

Pages